Calendar | For Your Patients | PHA Main Site | Contact Us | About Us | Not a registered user? Sign up here.

Resource Library

Recurrent Episodes of Intussusception After Initiation of Intravenous Epoprostenol

Reviews

  Sign in to add a review

0 comments
Leave a Comment

Conference: 2014 International PHA Conference and Scientific Sessions

Release Date: 06.22.2014

Presentation Type: Abstracts

File Download: 2014 Conference Abstract - Rudhir Tandon

Download Adobe Acrobat

Intussusception (telescoping of a proximal segment of the gastrointestinal tract within the lumen of the adjacent segment) is a rare clinical entity in adults. It is most often caused by an organic lesion (lead point) but can be idiopathic.

Background: Intussusception (telescoping of a proximal segment of the gastrointestinal tract within the lumen of the adjacent segment) is a rare clinical entity in adults. It is most often caused by an organic lesion (lead point) but can be idiopathic. 

Case report: A 56 year old female with severe PAH associated with limited cutaneous systemic sclerosis (lcSSc), on therapy with bosentan and sildenafil, presented with worsening shortness of breath, increased oxygen requirements and chest pain. She was started on intravenous epoprostenol, which was gradually titrated from 2ng/kg/min to 20ng/kg/min (see graph), with improvement in symptoms and exercise capacity. Up-titration was complicated by severe gastrointestinal (GI) side effects, in particular diarrhea. After four months on epoprostenol therapy, patient presented to the emergency room with severe abdominal cramping, diarrhea, vomiting and weight loss. Abdominal computed tomography showed a targetoid lesion consistent with jejunojejunal intussusception. Patient was managed conservatively and epoprostenol dose was decreased to 18ng/kg/min. Worsening PAH symptoms over the next year were managed with cautious increases in epoprostenol to 25ng/kg/min. Patient suffered from three additional episodes of intussusceptions, which eventually resolved as epoprostenol was down titrated. 

Conclusion: Prior to the current report, four cases of transient non-obstructive intussusception in adults with lcSSc have been described in the literature, none temporally associated with epoprostenol. lcSSc causes GI motor dysfunction by altering the function of enteric neurons and progressive GI smooth muscle fibrosis. We propose the possible role of epoprostenol in modulating cholinergic neurotransmission in the gut and thus exaggerating lcSSc induced enteric dysmotility, leading to recurrent intussusception in this patient.

Sagittal section of CT showing target sign consistent with jejunojejunal intussusception. Graph showing correlation between dose of epoprostenol and intussusception events.

Type: Case Study